Document Type


Publication Date



The synchronization of chaotic systems has received a great deal of attention. However, most of the literature has focused on systems that possess invariant manifolds that persist as the coupling is varied. In this paper, we describe the process whereby synchronization is lost in systems of nonidentical coupled chaotic oscillators without special symmetries. We qualitatively and quantitatively analyze such systems in terms of the evolution of the unstable periodic orbit structure. Our results are illustrated with data from physical experiments.


Post-print of an article published in International Journal of Bifurcation & Chaos October 2001, Vol. 11 Issue 10, 2705-2713. © 2001 copyright World Scientific Publishing Company. Journal URL:

Included in

Mathematics Commons